Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 30, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 5, 2016, 6:11 PM CDT for Decatur County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2016, 6:11 PM CDT (23:11 UTC)
- Expired
- Jul 5, 2016, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Decatur County, KS
The radar
The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -352 J/kg
- Mixed-layer LCL
- 2406 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067 WGUS53 KGLD 052311 FFWGLD KSC039-060215- /O.NEW.KGLD.FF.W.0030.160705T2311Z-160706T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 611 PM CDT TUE JUL 5 2016 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN DECATUR COUNTY IN NORTHWESTERN KANSAS... * UNTIL 915 PM CDT * AT 611 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... OBERLIN...NORCATUR AND KANONA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3999 10018 3977 10018 3971 10055 3991 10058 $$ JRM
2 follow-up statements
072 WGUS73 KGLD 060115 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 815 PM CDT TUE JUL 5 2016 KSC039-060215- /O.CON.KGLD.FF.W.0030.000000T0000Z-160706T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DECATUR KS- 815 PM CDT TUE JUL 5 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTHEASTERN DECATUR COUNTY... AT 814 PM CDT...HEAVY RAIN HAS ENDED ACROSS THE AREA...WITH RADAR ESTIMATES OF UP TO 3 INCHES HAD FALLEN IN THE PAST 2 HOURS OVER SOME LOCATIONS. WHILE RAIN HAS ENDED...RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLOODING OF COUNTY ROADS AND LOW LYING AREAS THROUGH 915 PM CDT. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... OBERLIN...NORCATUR AND KANONA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3999 10018 3977 10018 3971 10055 3991 10058 $$ JRM
138 WGUS73 KGLD 060215 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 915 PM CDT TUE JUL 5 2016 KSC039-060224- /O.EXP.KGLD.FF.W.0030.000000T0000Z-160706T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DECATUR KS- 915 PM CDT TUE JUL 5 2016 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN DECATUR COUNTY WILL EXPIRE AT 915 PM CDT... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. BE CAUTIOUS FOR PONDING OCCURRING IN LOW LYING AREAS. LAT...LON 3999 10018 3977 10018 3971 10055 3991 10058 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:09 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 5, 3:09 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 209 PM MDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 208 PM MDT Tue Jul 5 2016 An upper level disturbance and cool front move into the area from the northwest later this afternoon, exiting the area around/shortly after midnight. Showers and thunderstorms will be possible across much of the area with the greatest coverage from Trenton to Hill City east. A few storms may become severe with large hail and damaging winds. Low temperatures in the mid 50s to low 60s in far eastern Colorado, low to mid 60s elsewhere. For Tuesday may see some morning cirrus come in from the southwest otherwise clear. During the late morning through afternoon hours southwest winds across the western 1/2 of the area converge with southeast winds across the eastern 1/4 of the area. Moisture in the 700-300mb layer and modest instability generate showers and thunderstorms along this sfc convergence boundary. A few storms may become severe once again. High temperatures about 5f hotter across the western 1/2 of the area with mid 90s to around 100. For the eastern 1/4 of the area a little more difficult as slightly cooler air and a southeasterly wind may hamper full mixing potential. Currently have highs in the mid 90s. .LONG TERM...(Wednesday night through Tuesday) Issued at 208 PM MDT Tue Jul 5 2016 There will be some chances for rainfall Wednesday evening east of the dry line over the northeast quadrant of the area ahead of the advancing upper level short wave trough. However the mixed layer CINH values are still very high which will greatly limit storm coverage despite healthy mixed layer CAPE values. If storms are able to break the cap during the afternoon they will continue into Wednesday evening and will likely be severe. Any storms that develop will be northeast of the Tri-State Area by midnight. Thursday a cold front will move through the area in the morning. Due to the dry environment over the west half of the Tri-State Area behind the dry line and the stable environment east of the dry line along with a fairly broad upper level short wave trough overhead, am not anticipating any storms developing as the front moves through. Highs on Thursday will greatly depend on how much of the cooler air moves in behind the front during the. Most model data has the cooler air mass moving in with the front which supports cooler highs than Wednesday. However if the bulk of the cooler air mass does not move in until Thursday evening highs will not be as cool. Thursday night will be dry as laminar northwest upper level flow moves over the Tri-State Area behind the trough axis. Friday through Tuesday there will be a low chances for rainfall through this period of the forecast. Friday afternoon isolated storms may develop along the frontal boundary across the southern and western part of the area as an upper level short wave trough ahead of the ridge axis moves across it. The highest chances for rainfall for this part of the forecast will be Friday night as the short wave trough continues to move across the area. With the shortwave trough so close to the ridge axis and the trough following the moisture axis, the higher rainfall chances may be the result of the models forecasting an MCS. Am not too confident with this scenario this far out but certainly bares watching. The upper level ridge axis will move across the Tri-State Area Saturday. Behind the ridge axis a weak short wave trough will accompany the warm front east across the area from the southwest. Storms could develop over the far eastern part of the area in the afternoon before the front moves east of the area. A fairly compact upper level short wave trough moves through the Tri- State Area Saturday night. However soundings do now look very supportive of elevated storms developing during the night, but would not be surprised if a few storms do form as the short wave trough moves through. Sunday/Sunday night an upper trough will deepen over the Great Basin. Ahead of this low a smaller scale short wave trough will move across the area. However the dry environment will prevent any storms from forming as the upper level short wave trough moves through. Monday/Monday night a series of upper level short wave troughs will move across the Tri-State Area from the southwest as the main trough over the Great Basin moves east along the Canadian border toward the Northern Plains Ahead of the trough a cold front will move onto the plains and through the Tri-State Area on Monday. Expect a line of storms to develop along the front in the afternoon and last into the night. Despite the front moving east of the area by early evening, storm activity may continue into the evening as a short wave trough moves overhead. Tuesday another short wave trough may move through bringing some low chances for rainfall to the eastern part of the area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1040 AM MDT Tue Jul 5 2016 For KGLD and KMCK, vfr conditions expected through the period. Shower and thunderstorm chances increase after around 20z with the best chance at KGLD in the 20z-02z timeframe and 20z-04z timeframe at KMCK. There are some signals that along or just ahead of any approaching thunderstorm could be some outflow winds gusting around 40kts or so. After 05z weather disturbance that produced the precipitation will have exited the area producing decreasing cloudiness. A few mid and/or high clouds possible during the morning Tuesday. Winds start the period from the southwest under 11kts then become variable as a sfc trough bisects the terminals. A north to northeast wind under 10kts expected early this evening through the overnight before becoming light and variable for the rest of the period. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DDT LONG TERM...JTL AVIATION...99
Hazardous weather outlook, Jul 5, 11:40 AM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE JUL 5 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT TUE JUL 5 2016 /1140 AM CDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING GENERALLY EAST OF A LINE FROM YUMA COLORADO TO SHARON SPRINGS AND LEOTI KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS THE SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP WEDNESDAY AFTERNOON AND EVENING GENERALLY EAST OF A LINE FROM WRAY COLORADO TO GOODLAND AND RUSSELL SPRINGS KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 5, 3:43 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 343 PM CDT TUE JUL 5 2016 NEZ081-052100- RED WILLOW NE- 343 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED WILLOW COUNTY UNTIL 400 PM CDT... AT 343 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DANBURY...OR 15 MILES SOUTHEAST OF MCCOOK...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DANBURY AND LEBANON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4001 10020 4000 10045 4008 10054 4027 10026 TIME...MOT...LOC 2043Z 232DEG 23KT 4006 10040 JRM
Special weather statement, Jul 5, 4:01 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 401 PM CDT TUE JUL 5 2016 KSZ003-NEZ081-052115- DECATUR KS-RED WILLOW NE- 401 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 415 PM CDT... AT 401 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WILSONVILLE TO 5 MILES SOUTHWEST OF DANBURY. MOVEMENT WAS EAST AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... DANBURY...LEBANON AND CEDAR BLUFFS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3994 10019 3995 10071 4004 10066 4030 10020 TIME...MOT...LOC 2101Z 261DEG 34KT 4012 10015 3997 10047 JRM
Special weather statement, Jul 5, 4:20 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 420 PM CDT TUE JUL 5 2016 KSZ003-NEZ081-052130- DECATUR KS-RED WILLOW NE- 420 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 430 PM CDT... AT 420 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF WILSONVILLE TO 6 MILES SOUTHWEST OF DANBURY. MOVEMENT WAS EAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... DANBURY...LEBANON AND CEDAR BLUFFS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3994 10019 3995 10071 4004 10066 4030 10020 TIME...MOT...LOC 2120Z 259DEG 31KT 4012 10017 3997 10050 JRM
Special weather statement, Jul 5, 4:40 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT TUE JUL 5 2016
COZ090-052200-
YUMA COUNTY CO-
340 PM MDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
400 PM MDT...
AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF LONE STAR...OR 11 MILES NORTHWEST OF YUMA...MOVING
EAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.
LAT...LON 4042 10257 4015 10256 4015 10280 4035 10279
4035 10278 4043 10278
TIME...MOT...LOC 2140Z 261DEG 26KT 4026 10285
JRMLocal storm report, Jul 5, 6:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 ENE OBERLIN 39.83N 100.51W
07/05/2016 E0.88 INCH DECATUR KS TRAINED SPOTTER
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:24 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 51 min |
| Jul 5, 5:04 PM CDT | Flash Flood Warning | GLD | Decatur | 3 hr |
| Jul 5, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 31 min |
| Jul 5, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 48 min |
| Jul 5, 6:26 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 49 min |
| Jul 5, 6:34 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| Jul 5, 6:46 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 44 min |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.